Dilaudid Side Effects After Surgery
Even the most seemingly minor surgeries can be very painful, and your doctor will likely send you home with a painkiller to take as needed. Perhaps you won’t need it at all. But if your surgery was quite invasive or is associated with a lengthy healing process, chances are you’ll be grateful for the painkillers and will be using them for several days or even several weeks.
Dilaudid is a morphine-based painkiller that your doctor might prescribe after your surgery. Some people who are already addicted to narcotics like heroin will abuse Dilaudid in order to chase a high. However, you will not necessarily become addicted to drugs like heroin or morphine by taking your prescription of Dilaudid.
Still, addiction is one possible side effect, and it is important to be aware of the possibility. You can keep your risk of addiction to Dilaudid to a minimum by taking this painkiller exactly as directed: in the exact dose and at the exact time intervals your doctor prescribes. Do not take more as directed or take another dose too soon, and do not seek a prescription refill if you don’t need it.
Other Dilaudid Side Effects
If at any point in time Dilaudid seems to do you more harm than good, immediately contact your doctor or pharmacist about an alternative pain reliever. Note that you may experience withdrawal symptoms after suddenly discontinuing use of Dilaudid, so it is strongly recommended you speak to your doctor right away about any concerns you may have while taking Dilaudid.
Possible side effects of Dilaudid include:
- Dry mouth
- Difficulty swallowing
- Nausea or vomiting
- Mood swings
- Hives or a rash
- Difficulty breathing
- Loss of voice
- Loss of consciousness
Other Dilaudid Risks
It’s important to inform your doctor of all other medications you are taking, because they may interact dangerously with Dilaudid. This potential risk also includes nutritional supplements and herbal remedies.
Also, be honest with your doctor about your tendency to consume alcohol or to abuse other drugs, as these habits can significantly increase the risk of experiencing dangerous side effects when taking Dilaudid.